Alert archive / North Carolina / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 197, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 20, 2025, 8:27 PM EDT for Rockingham County, Stokes County, North Carolina. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2025, 8:27 PM EDT (00:27 UTC)
- Expired
- Jul 20, 2025, 9:30 PM EDT
- In force
- 63 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Rockingham County, NC, Stokes County, NC
The radar
The Roanoke radar (KFCX), 73 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.5 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1468 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 7:26 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 20, 7:26 PM EDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Blacksburg VA 726 PM EDT Sun Jul 20 2025 .SYNOPSIS... A backdoor front will push into the area tonight into Monday, providing a focus for shower and storm activity Monday and Tuesday. As the front continues its southward progression into the Carolinas high pressure settling north of the area will lead to much quieter weather through at least Friday. && .NEAR TERM /THROUGH MONDAY/... As of 700 PM EDT Sunday... Key Messages: 1) Frontal boundary will increase chances for showers and storms Monday. Localized flooding possible. Unstable airmass in place this evening with SBCAPEs of 2-3 thousand J/kg. Westerly flow aloft increased today and has acted to curtail any storm severity. Showers have popped along with a few storms but main severe weather has been limited. Going into this evening there is a upper vort tracking into the Alleghanys and may see some stronger storms over southeast WV and possibly far SW VA before abating to the east of the Alleghany front. Showers are moving quicker than the past several days which will limit flooding threat, but any training may cause issues, especially over the mountain empire of southwest VA. Previous discussion... A moderately strong surface high pressure across the lower Hudson Bay in Canada will aid in pushing south a backdoor cold front into Virginia and North Carolina on Monday. This frontal boundary will provide a focus for shower and thunderstorm activity across the region as it pushes to the south and west. With the boundary starting to push into the area during the overnight hours, shower activity may be ongoing overnight as a 500mb shortwave disturbance pushes to the southeast along this boundary during the overnight hours tonight. With much of the instability decreasing during the overnight hours due to lack of daytime heating, much of the activity as it enters the area will diminish the further east it progresses. Current CAM guidance has the aforementioned boundary draped across the 460 corridor on Monday, which will provide a focus for storms along and south of this boundary. Given the recent rainfall across the area over the last couple of weeks, the region is susceptible to quick localized flash flooding chances on Monday, with much of the area currently under a Marginal Risk (level 1 of 4) for excessive rainfall. There is also a Marginal Risk (level 1 of 5) for severe weather in NW North Carolina where storm activity may produce severe winds that could cause downed trees leading to localized power outages. This area in NW North Carolina, and along the VA/NC line may have more breaks in cloud cover earlier in the morning leading to increased instability throughout the day. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 1230 PM EDT Sunday... Key Messages: - Showers/storms linger Tuesday - Cooler/drier Wed A backdoor cold front will wedge south into the Carolina Monday night. Rain chances are highest along and south of Highway 460 Monday evening, then south of the VA/NC border around sunrise. Average rainfall amounts will generally be under a tenth of an inch, while isolated amounts of a half to one inch are possible in stronger storms Monday evening. Once this front clears the area Tuesday morning, dry weather will prevail through at least Thursday. As the high pressure wedge moves over the area, winds will become easterly. Residual low level moisture and a fetch off the Atlantic will likely keep a low stratus deck in the area Tuesday into Wednesday night. Some breaks in the clouds may occur late in the afternoon Tuesday and Wednesday, but will fill back in overnight. These clouds along with an easterly flow will help keep Tuesday's high temperatures in the mid to upper 70s across the mountains and lower 80s in the foothills and Piedmont. These temperatures are 3F to 6F cooler than normal. High temperatures Wednesday afternoon will be a couple of degrees warmer than Tuesday. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 1245 PM EDT Sunday... Key Messages: 1. Above normal temps and humid conditions return by the end of the workweek. 2. The likelihood of rain increases next weekend. The surface wedge will break Thursday as high pressure aloft tracks over the region. This ridge of high pressure will bring heat and humidity back into the region along with daily chances of afternoon and evening showers and thunderstorms starting Friday. Over next weekend, a boundary stalls just north of the area and high pressure wobbles off the southeast coast. Shortwaves coming around this ridge will interact with the boundary, increasing the likelihood of showers and thunderstorms. This is a similar weather pattern as we have seen the past week. Temperatures will run around 10F above normal by the end of the period. && .AVIATION /23Z SUNDAY THROUGH FRIDAY/... As of 720 PM EDT Sunday... Mainly VFR this evening, but a few showers/storms could bring sub- VFR to LWB/BLF this evening. Overnight, as a backdoor front pushes into the area from the north/northeast, MVFR to LIFR CIGs and VSBYs are expected to develop at nearly all terminals except DAN and LYH. These restrictions look to hold through the mid morning hours on Monday before additional chances for SHRA/TSRA develop along and south of the frontal boundary that will be draped along central Virginia. After the mid morning hours, restrictions look to improve to VFR outside any storms. OUTLOOK... Front lingers in the area will keep storm chances around Tuesday, and being wedged in with high to the north also may very well keep sub-VFR for most TAF sites into early Wed. Anticipate VFR Thu-Fri outside any late night fog. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...EB/WP NEAR TERM...EB/WP SHORT TERM...RCS LONG TERM...RCS AVIATION...BMG/EB/WP
Hazardous weather outlook, Jul 20, 2:13 PM EDT, 6 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 213 PM EDT Sun Jul 20 2025 NCZ002>006-019-020-VAZ011>020-022>024-032>035-043>046-058-059-WVZ044- 211815- Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Henry-Pittsylvania-Campbell-Appomattox-Halifax-Charlotte-Monroe- 213 PM EDT Sun Jul 20 2025 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a Marginal Risk of severe thunderstorms this afternoon and evening. Storms will be capable of producing damaging winds. There is a Marginal Risk of excessive rainfall today. Flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a Marginal Risk of excessive rainfall on Monday. Flash flooding will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-018-VAZ007-009-010-WVZ042-043-507-508-211815- Ashe-Watauga-Tazewell-Smyth-Bland-Mercer-Summers-Eastern Greenbrier- Western Greenbrier- 213 PM EDT Sun Jul 20 2025 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a Marginal Risk of severe thunderstorms this afternoon and evening. Storms will be capable of producing damaging winds. There is a Slight Risk of excessive rainfall this afternoon and evening. Flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a Marginal Risk of excessive rainfall on Monday. Flash flooding will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ047-211815- Buckingham- 213 PM EDT Sun Jul 20 2025 This Hazardous Weather Outlook is for central Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a Marginal Risk of excessive rainfall on Monday. Flash flooding will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 20, 7:01 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
701 PM EDT Sun Jul 20 2025
NCZ019-202330-
Wilkes NC-
701 PM EDT Sun Jul 20 2025
...A STRONG THUNDERSTORM WILL IMPACT
SOUTHEASTERN WILKES COUNTY THROUGH 730 PM EDT...
At 701 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boomer, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Boomer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3604 8120 3603 8126 3608 8126 3609 8091
3606 8091 3606 8098 3604 8105 3603 8106
3603 8107 3604 8114 3603 8118
TIME...MOT...LOC 2301Z 273DEG 23KT 3603 8117
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CDGSpecial weather statement, Jul 20, 7:33 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
733 PM EDT Sun Jul 20 2025
VAZ007-009-010-012-210000-
Tazewell VA-Bland VA-Wythe VA-Smyth VA-
733 PM EDT Sun Jul 20 2025
...STRONG THUNDERSTORMS WILL IMPACT
SMYTH...SOUTHWESTERN TAZEWELL...SOUTHWESTERN BLAND AND NORTHWESTERN
WYTHE COUNTIES THROUGH 800 PM EDT...
At 733 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Nebo, or near Ceres, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wytheville...
Marion...
Saltville...
Chilhowie...
Rural Retreat...
Ceres...
and Mount Rogers National Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3695 8182 3696 8178 3705 8182 3705 8146
3700 8109 3685 8115 3678 8170 3693 8183
TIME...MOT...LOC 2333Z 284DEG 24KT 3695 8139
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CDGSpecial weather statement, Jul 20, 7:40 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
740 PM EDT Sun Jul 20 2025
WVZ508-210015-
Western Greenbrier WV-
740 PM EDT Sun Jul 20 2025
...STRONG THUNDERSTORMS WILL IMPACT
NORTHWESTERN GREENBRIER COUNTY THROUGH 815 PM EDT...
At 740 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles north of Bingham, or 7 miles northwest of
Quinwood, moving southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rainelle...
Rupert...
Quinwood...
Bingham...
Duo...
Anjean...
and Meadow Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3809 8041 3796 8054 3785 8076 3787 8077
3787 8075 3795 8081 3799 8077 3799 8079
3802 8080 3803 8082 3804 8083 3806 8080
3806 8082 3805 8084 3808 8089 3810 8088
3808 8071 3820 8053
TIME...MOT...LOC 2340Z 319DEG 21KT 3815 8077
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CDGSpecial weather statement, Jul 20, 7:52 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
752 PM EDT Sun Jul 20 2025
NCZ003-004-210030-
Stokes NC-Surry NC-
752 PM EDT Sun Jul 20 2025
...STRONG THUNDERSTORMS WILL IMPACT
NORTHEASTERN SURRY AND WESTERN STOKES COUNTIES THROUGH 830 PM EDT...
At 752 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Westfield, or near Francisco, moving east at 35
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mount Airy...
Flat Rock...
Dobson...
Pilot Mountain...
Danbury...
Francisco...
and Pinnacle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3640 8077 3654 8065 3653 8014 3642 8013
3627 8020
TIME...MOT...LOC 2352Z 278DEG 29KT 3647 8044
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CDGSpecial weather statement, Jul 20, 7:58 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
758 PM EDT Sun Jul 20 2025
VAZ007-009-010-012-015-210030-
Tazewell VA-Grayson VA-Bland VA-Wythe VA-Smyth VA-
758 PM EDT Sun Jul 20 2025
...STRONG THUNDERSTORMS WILL IMPACT
SMYTH...SOUTHWESTERN TAZEWELL...SOUTHWESTERN BLAND...WESTERN WYTHE
AND NORTH CENTRAL GRAYSON COUNTIES THROUGH 830 PM EDT...
At 758 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Rural Retreat, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wytheville...
Marion...
Saltville...
Chilhowie...
Rural Retreat...
Mount Rogers National Recreation Area...
and Speedwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3695 8182 3696 8178 3703 8181 3700 8107
3682 8103 3669 8115 3674 8167 3679 8170
3693 8183
TIME...MOT...LOC 2358Z 277DEG 24KT 3685 8130
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CDGThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:01 PM EDT | Areal Flood Advisory | RNK | Bland, Smyth, Wythe | 3 hr |
| Jul 20, 8:05 PM EDT | Areal Flood Advisory | RNK | Smyth, Tazewell | 3 hr |
| Jul 20, 8:44 PM EDT | Flash Flood Warning | RNK | Smyth | 5 hr |
| Jul 20, 9:05 PM EDT | Special Weather Statement | RNK | Tazewell | 25 min |
| Jul 21, 6:55 PM EDT | Areal Flood Advisory | RNK | Smyth, Tazewell | 3 hr |
| Jul 21, 2:42 PM EDT | Special Weather Statement | RNK | Surry | 33 min |
| Jul 21, 3:15 PM EDT | Special Weather Statement | RNK | Yadkin | 30 min |
| Jul 21, 3:56 PM EDT | Special Weather Statement | RNK | Stokes | 34 min |
| Jul 21, 5:28 PM EDT | Special Weather Statement | RNK | Surry | 32 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.